Iowa, 2007Flash Flooding and Damaging Winds in Iowa, August 20, 2007
August 20, 2007 · NWS DMX · 6 events in 2 counties and zones
As the storms that produced the flash flooding during the previous night moved off, an MCS that moved across South Dakota during the night moved into northwest Iowa. 75 to 2 inch range.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $103,000
- Crop damage
- $15,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As the storms that produced the flash flooding during the previous night moved off, an MCS that moved across South Dakota during the night moved into northwest Iowa. The storms intensified as they moved into a richer moisture environment across northwest Iowa with precipitable water values in the 1.75 to 2 inch range. There was plenty of instability in the atmosphere with CAPE values in the elevated layer between 2000 and 4000 J/kg. The environment exhibited a strong shear with effective shear in the 45 to 55 kt range in the vicinity of the developing line. Lifted indices at sunrise were around -5 C. as well. Available cape in the -10 to -30 C. layer of the atmosphere was in the 400 to 600 J/kg range, but the airmass was quite warm with the freezing level between 14,500 and 15,000 feet. As a result, hail production was limited. Downdraft CAPE was between 900 and 1100 J/kg. As the complex moved into northwest Iowa, a definite line of storms developed. The leading edge of the storms took on a bow echo configuration at times. As the storms moved into Crawford County, a clearly defined bow echo developed. Three to four inch diameter tree limbs were downed northwest of Dow City as the storms moved through. West of Dow City, high winds tore part of the roof off of a house. A grain bin was flattened by high winds south of Charter Oak as well. Over northern Iowa, the storms transitioned into a heavy rain event. Intense rainfall caused flash flooding once again in Humboldt County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 20, 5:50 AM CST, 3 hours 40 minutes earlier.
Area forecast discussion, Aug 20, 5:50 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
650 AM CDT MON AUG 20 2007
.DISCUSSION...
FORECAST VERY DIFFICULT WITH MODELS ALL OVER THE PLACE WITH TIMING
AND LOCATIONS. HAVE LOOKED AT CURRENT SETUP WITH FRONTAL BOUNDARY
SNAKED ACROSS THE STATE AND REMAINS UNTIL NEXT FRONT MAKES ITS WAY
INTO THE STATE LATE TONIGHT AND AGAIN LATE TUESDAY NIGHT INTO
WEDNESDAY. THOUGH CONFIDENCE LOW HAVE ISSUED FFA FOR MUCH OF THE
STATE SINCE TONIGHT AMOUNTS 3 TO 7 OR MORE SET STAGE FOR ANY LATER
RAINS WILL AGAIN CAUSE FLASH FLOODING. DEWPOINTS REMAIN HIGH AND
GREAT THETA ADVECTION OVER NEXT THREE DAYS WITH DECENT LIFT OVER
LARGE PORTION OF THE STATE CAUSE FOR HIGH POPS AND WATCH. NOT
REALLY LOOK AT MUCH OF THE FORECAST BEYOND FRIDAY MORING WITH SECOND
SHOT OF RAIN THAT COULD PROMPT ANOTHE FFA BUT NOT ATTM WITH
UNCERTAINTY TOO MUCH THAT FAR OUT. TEMPERATURES SOMEWHAT DIFFICULT
WITH RAIN AND CLOUD COVER THOUGH TUESDAY LOOKS WARMEST WITH GENERAL
LACK OF RAIN AND MINIMUM CLOUD COVER. THOUGH OUTLOOKED FOR SEVERE
IS SLIGHT MAY HAVE ISOLATED EVENTS HOWEVER PIRMARY THREAT WILL BE
THE RAIN AND FLOODING PROBLEMS.
&&
.AVIATION...20/12Z
NO CHNG WITH THE BOUNDARY AND EXPECT TO SEE ANOTHER ROUND OF SIG
CONVECTION TONIGHT. PROBLEM FOR TDA IS WITH THE ST LAYER MOVING UP
FM THE S. BROUGHT THAT NWD AND EVENTUALLY SCATTERED IT OUT FOR THE
BULK OF THE DAY. MAIN TSRA THREAT AFT SNST OTHER THAN THE NEXT 2-3
HOURS IN THE KMCW AREA.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH 7 PM MONDAY
THROUGH NOON WEDNESDAY
IAZ004>007-IA015>017-IA023>028-IA033>039-IA044>050-IA057>060-
IA070>073-IA081>083-IA092>094-
&&
LONG TERM...FORSTER/12/8/0
AVIATION...MS AUG 07
Hazardous weather outlook, Aug 20, 4:05 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
505 AM CDT MON AUG 20 2007
IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>073-
081>083-092>094-211000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
505 AM CDT MON AUG 20 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP TODAY WITH THE
POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL WITH SOME STORMS IN
THE AFTERNOON. TONIGHT STORMS THAT DEVELOP WILL LIKELY PRODUCE HEAVY
RAINS. WITH SEVERAL NIGHTS ALREADY OF HEAVY RAINS THE AREAS THESE
STORMS MOVE OVER TONIGHT WILL LIKELY EXPERIENCE FLASH FLOODING.
A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM TUESDAY THROUGH
SUNDAY...SEVERE WEATHER IS POSSIBLE. TIMING AND SPECIFIC THREAT
WILL BE DEFINED IN LATER FORECASTS. HEAVY RAINS ARE LIKELY WITH
THESE STORMS THAT DEVELOP AND WILL LIKELY PRODUCE FLASH FLOODING.
A FLASH FLOOD WATCHING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.
.SPOTTER INFORMATION STATEMENT...
RAINFALL REPORTS AND THE AFFECTS OF FLASH FLOODING IN YOUR WOULD
BE EXTREMELY HELPFUL.
IAZ061-062-074-075-084>086-095>097-211000-
JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-
APPANOOSE-DAVIS-
505 AM CDT MON AUG 20 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP TODAY WITH THE POSSIBILITY OF
DAMAGING WINDS AND LARGE HAIL WITH SOME STORMS IN THE AFTERNOON.
TONIGHT STORMS THAT DEVELOP WILL LIKELY PRODUCE HEAVY RAINS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM TUESDAY THROUGH
SUNDAY...SEVERE WEATHER IS POSSIBLE. TIMING AND SPECIFIC THREAT
WILL BE DEFINED IN LATER FORECASTS. HEAVY RAINS ARE LIKELY WITH
THESE STORMS THAT DEVELOP AND WILL LIKELY PRODUCE FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
RAINFALL REPORTS WILL BE HELPFUL IS ACCESSING ANY POSSIBLE FLOOD PROBLEMS.
FORSTER
In the hours before
Local storm report, Aug 20, 6:34 AM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
734 AM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLASH FLOOD 5 WSW MANSON 42.50N 94.63W
08/20/2007 CALHOUN IA TRAINED SPOTTER
WATER OVER BLACKTOP COUNTY ROAD WAS IMPASSABLE VIA SEMI
AT 2 TO 3 PLACES BETWEEN KNIERAM AND TWIN LAKES.
&&
PODRAZIKLocal storm report, Aug 20, 8:09 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
909 AM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM FLASH FLOOD 2 S CLARE 42.56N 94.34W
08/20/2007 WEBSTER IA EMERGENCY MNGR
BLACKTOP COUNTY ROAD P41 WASHED OUT 2 MILES NORTH OF
HIGHWAY 7...TIME ESTIMATED TO BE AROUND 3 AM CDT.
&&
PODRAZIKEvent by event
3 thunderstorm wind, 2 flash flood, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Crawford
- When
- August 20, 9:30 AM CST
- Where
- Crawford County, 0.69 mi S of Berne
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $30,000
- Crop damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.070, -95.650
High winds blew part of the roof off of a house.
Flash Flood, Humboldt
- When
- August 20, 9:34 AM CST to 1:15 PM CST
- Where
- Humboldt County, 3.49 mi E of Pioneer to 4.58 mi NW of Unique
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.661, -94.362
Flash flooding was reported with water flowing over the roads near 260th and Georgia, also at 240th and Georgia.
Flash Flood, Humboldt
- When
- August 20, 9:34 AM CST to 1:15 PM CST
- Where
- Humboldt County, 2.59 mi E of Pioneer to 0.55 mi WSW of Unique
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.672, -94.379
Heavy rainfall resulted in water flowing over the roads near 550th and Birch, and at 550th and Colorado.
Thunderstorm Wind, Crawford
- When
- August 20, 9:37 AM CST
- Where
- Crawford County, 4.54 mi SW of Kenwood
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Crop damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 41.980, -95.590
WOWT TV in Omaha reported a grain bin was flattened by high winds.
Thunderstorm Wind, Crawford
- When
- August 20, 9:45 AM CST
- Where
- Crawford County, 2.32 mi NNW of Dow City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 41.960, -95.520
There to four inch diameter limbs were blown from trees by high winds.
Heavy Rain, Humboldt
- When
- August 20, 10:20 AM CST to 10:30 AM CST
- Where
- Humboldt County, 5.08 mi SSW of Renwick Muni Arpt
- Reported by
- Trained Spotter
- Coordinates
- 42.750, -93.980
Intense rainfall in a 10 minute period caused local flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, August 20, 20071 death · $2.9 million · 2.75 in hail · 58 events
- Tornado and Flash Flooding in Missouri, August 20, 20071 death · $22 million · EF0 · 13 events
- Flash Flooding and Flooding in Ohio, August 20 to 26, 2007$255 million · 19 events
- Rip Currents in Florida, August 20, 20071 death · 3 injured · 2 events
- Rip Current in North Carolina, August 20, 20071 death · 1 event
- Hail and Damaging Winds in Nebraska, August 20, 2007$6.8 million · 2.75 in hail · 21 events
- Flash Flooding and Flooding in Ohio, August 20 to 24, 2007$965,000 · 11 events
- Flooding in Iowa, August 20 to 28, 2007$900,000 · 9 events
- Flash Flooding and Damaging Wind in Pennsylvania, August 20, 2007$760,000 · 50 kt wind · 11 events
- Tornadoes and Hail in Ohio, August 20, 2007$300,000 · EF1 · 6 events
- Flash Flooding and Hail in Iowa, August 20, 2007$303,000 · 1 in hail · 21 events
- Lightning Strike in Virginia, August 20, 2007$300,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41711, 41709, 41710, 41770, 41501, 41516.